Doxycycline for acute symptom but making ME worse

ChrisD

Senior Member
Messages
398
Likes
810
Location
East Sussex
A week ago I was prescribed a month of Doxycycline for an annoying acute symptom that I posted about here: https://forums.phoenixrising.me/threads/epididymitis.62534/

I already had two separate week long courses of Doxy for it, which seemingly made it better and did not effect my ME. In fact the first round improved my POTS symptoms greatly.

But this third week it has hit me really hard and in the first few days I felt really sick, nauseous and had a strange tremor in my neck. After those days I had an improved couple of days where I felt my ME symptoms may have been improving and again it seems to me making the acute symptom better. But the last couple of days it has really knocked me out and I feel heavy, sluggish and no energy.

It was sort of also prescribed for the fact that I have Lyme and co infections too by a doctor who is quite understanding and more knowledgeable than disbelieving others.

I am also taking a lot of probiotics and mitochondrial supplements to protect from the potential damage an side effects but starting to fear that I may need to stop and face an extended period of repair.

If the acute symptom wasn’t in such a sensitive area that already seems to have impacted my hormones a bit then I would stop immediately but I’m sure people can appreciate my reasoning for wanting to continue.

Trying to work out whether to continue the month course?
 
Last edited:

ChrisD

Senior Member
Messages
398
Likes
810
Location
East Sussex
That sounds like a subject best discussed with your doctor who knows your situation better than random people on the web.
This is true and I will but I did not mention that I saw a locum doctor and the rest of the doctors in the surgery don’t really get ME and will just say to continue the antibiotic, disregarding the effects on the microbiome and Mitochondria, so I was just looking for some other opinions.
 

ljimbo423

Senior Member
Messages
1,890
Likes
4,463
Location
United States, New Hampshire
If the acute symptom wasn’t in such a sensitive area that already seems to have impacted my hormones a bit then I would stop immediately but I’m sure people can appreciate my reasoning for wanting to continue.

Trying to work out whether to continue the month course?
That's a tough situation. It sounds to me like you have good reasons to both stop the antibiotic and continue with it. It feels like you are doing the right thing though, by weighing the pros and cons. Good luck in whatever decision you make.
 

Crux

Senior Member
Messages
1,185
Likes
920
Location
USA
Antibiotics do have some possibly dangerous side effects.
Organ damage can occur.

Not to be alarmist, but I'll just bring up that abx can stress the liver, and some of the symptoms can be vague. Don't we know that. Blood tests don't always show that the liver is stressed. Liver enzymes often don't show it.

Here's a study that includes a case where the patient did show extreme damage via blood tests. This contrasts with what is shown with ME, but it does describe the hepatoxicity of doxy.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5678916/

Ursodeoxycholic acid, UDCA, was recommended for treatment. UDCA is a prescribed med., but TUDCA is available otc. I bring this up because some theories of ME include liver damage, and I agree.
 
Last edited:

Mary

Moderator
Messages
7,113
Likes
14,404
Location
Southern California
@ChrisD - as @Learner1 said, I think you should talk to your doctor about this. However, I would also ask the doctor about possible liver damage from the doxycycline. @Crux has provided some valuable information and nausea and fatigue can be signs of liver problems.

Doctors very often are unaware of side effects associated with drugs - this happened several times with my elderly mother. I had to do my own research and notify the doctor of bad reactions she had which were due to drugs. So I would not assume that the doctor is informed about possible liver damage or other problems with doxycline. Actually, very often pharmacists are more knowledgeable about drugs and side effects than doctors so you might check with the pharmacist as well.

See https://www.fda.gov/drugs/emergencypreparedness/bioterrorismanddrugpreparedness/ucm131012.htm
item 4, for more info -